Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 43, NWS Kansas City, MO

June 28, 2024Atchison County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this tornado warning at Jun 28, 2024, 9:11 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2024, 9:11 PM CDT (02:11 UTC)
Expired
Jun 28, 2024, 9:45 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 5:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1796 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

552 
WFUS53 KEAX 290211
TOREAX
MOC005-087-147-290245-
/O.NEW.KEAX.TO.W.0043.240629T0211Z-240629T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
911 PM CDT Fri Jun 28 2024

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Southeastern Atchison County in northwestern Missouri...
  Northwestern Holt County in northwestern Missouri...
  West central Nodaway County in northwestern Missouri...

* Until 945 PM CDT.

* At 910 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Fairfax, or 13 miles south of Tarkio, moving
  northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Fairfax, Skidmore, Corning, and Indian Cave State Park.

This includes Interstate 29 between mile markers 96 and 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4032 9559 4045 9515 4027 9507 4021 9548
      4022 9547 4025 9549 4025 9552 4026 9556
      4029 9555 4030 9558
TIME...MOT...LOC 0210Z 244DEG 35KT 4026 9548 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
1 follow-up statement
299 
WWUS53 KEAX 290237
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
937 PM CDT Fri Jun 28 2024

MOC005-087-147-290247-
/O.EXP.KEAX.TO.W.0043.000000T0000Z-240629T0245Z/
Atchison MO-Holt MO-Nodaway MO-
937 PM CDT Fri Jun 28 2024

...THE TORNADO WARNING FOR SOUTHEASTERN ATCHISON...NORTHWESTERN HOLT
AND WEST CENTRAL NODAWAY COUNTIES WILL EXPIRE AT 945 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

&&

LAT...LON 4032 9559 4045 9515 4027 9507 4021 9548
      4022 9547 4025 9549 4025 9552 4026 9556
      4029 9555 4030 9558
TIME...MOT...LOC 0237Z 244DEG 35KT 4036 9521 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Jun 28, 6:45 PM CDT, 2 hours 26 minutes earlier. Its key messages:

  • Strong to severe storms expected overnight, with damaging winds, large hail, and heavy rainfall being the main hazards.
  • Temperatures cool temporarily going into the weekend.
  • Very hot and humid conditions expected to return next Tuesday.
Area forecast discussion, Jun 28, 6:45 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
645 PM CDT Fri Jun 28 2024

.KEY MESSAGES...

- Strong to severe storms expected overnight, with damaging
  winds, large hail, and heavy rainfall being the main hazards.

- Temperatures cool temporarily going into the weekend.

- Very hot and humid conditions expected to return next Tuesday.

&&

.DISCUSSION...
Issued at 106 PM CDT Fri Jun 28 2024

Early day storms and showers have mostly moved out of the region
at this point, leaving behind a cooler, moist airmass. Cloud
cover has persisted over much of eastern KS and MO throughout
the day, with some pockets evident on satellite. With these
conditions in place, the risk of severe weather tonight has
become more uncertain. This is in addition to the presence of a
strong capping inversion over the region. If cloudier
conditions continue, then the lack of warming to this airmass
may not destabilize it enough to create energetic storm modes.
However. with some clearing evident within the cloud shield,
there is a non-zero chance of severe development going into the
overnight hours.

With a cold frontal boundary forcing from a surface low and its
coincident upper level trough, a line of precipitation is set
to develop across NW MO and NE KS starting around the evening.
Models such as the NAM Nest and HRRR keep a line of storms
tracking over north-central MO, with the HREF keeping them
organized throughout the night. The likeliest period of impact
will begin at 7pm, with storms tracking southeast into midnight
tonight. Taking a look at forecast soundings before the line of
precipitation moves through, primary threats will be damaging
wind and large hail, with a layer of dry air aloft and a lower
freezing level. Lapse rates are forecast to remain lower around
6.5 degC/km, and forecasted shear values of 40-50 kts could
maintain stronger updrafts in any severe storms that form.
Irregardless of the severe threat, this line of storms will be
efficient precip producers (PWAT values ~2 inches across the
line), and will bring a threat of heavy rainfall to much of
central MO overnight. This will serve to exacerbate hydrologic
headlines in the region. By tomorrow morning, conditions should
become mostly clear as the complex exits towards the southeast
in full.

With the passage of this storm system, temperatures are expected
to fall in the upcoming days with the establishment of a surface
high bringing northerly winds and slightly cooler air to the
area. Afterwards, though, the propagation of this surface high
towards the east alongside its upper level ridge over the
southern CONUS will provide persistent southerly winds. With
these winds, temperatures are expected to rise once more to the
low 90s by early next week. Sporadic shortwave troughs embedded
within the upper level ridge's flow will bring more
opportunities for scattered precipitation moving into next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 631 PM CDT Fri Jun 28 2024

Currently VFR at all terminals with southerly winds around 10
knots. Convection has initiated along the cold front over
eastern Kansas. These storms should progress eastward this
evening, likely impacting the terminals in the 2z to 7z time
frame tonight. There could be periods of heavy rain with VSBYs
dropping as low as IFR, along with a chance for hail and strong
wind gusts up to 55 knots. Winds should turn easterly and
eventually northerly by tomorrow morning, remaining at 10 knots
or less, with VFR conditions likely.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CDB
AVIATION...BMW
Hazardous weather outlook, Jun 28, 5:13 AM CDT, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
513 AM CDT Fri Jun 28 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
513 AM CDT Fri Jun 28 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible late this evening into
tonight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 28, 8:50 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
850 PM CDT Fri Jun 28 2024

MOZ001-011-290215-
Atchison MO-Holt MO-
850 PM CDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES THROUGH 915 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 10 miles southwest of Tarkio, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Craig, and Corning.

This includes Interstate 29 between mile markers 89 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

&&

LAT...LON 4027 9518 4026 9516 4020 9516 4014 9543
      4019 9548 4022 9547 4024 9547 4027 9556
      4029 9555 4030 9557 4041 9559 4047 9518
TIME...MOT...LOC 0149Z 267DEG 18KT 4033 9550

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mell

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:50 PM CDTSpecial Weather StatementEAXAtchison25 min
Jun 28, 9:00 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway30 min
Jun 28, 9:50 PM CDTSevere Thunderstorm WarningEAXCass25 min
Jun 28, 10:08 PM CDTSevere Thunderstorm WarningEAXCass52 min
Jun 28, 10:40 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Johnson35 min
Jun 28, 10:59 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson61 min
Jun 28, 11:20 PM CDTAreal Flood WarningEAXBates, Cass6 hr

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.